Use of the antibiotic azithromycin (Zithromax or Zmax) can lead to a potentially fatal irregular heart rhythm in people with certain risk factors, according to FDA officials.
"Patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower-than-normal heart rate, or use of certain drugs used to treat abnormal heart rhythms or arrhythmias," the FDA said in a March 12 drug safety communication(www.fda.gov). "FDA has issued a (warning) as a result of our review of a study by medical researchers, as well as another study by a manufacturer of the drug, that assessed the potential for azithromycin to cause abnormal changes in the electrical activity of the heart."
The FDA recommends that physicians and other health care professionals consider the risk of torsades de pointes and fatal heart rhythms associated with azithromycin use when considering treatment options for patients who already are at risk for cardiovascular events and notes that "the potential risk of QT prolongation with azithromycin should be placed in appropriate context when choosing an antibacterial drug."
The communication also listed alternative drugs in the macrolide class and nonmacrolides, such as the fluoroquinolones, as having the potential to cause irregular heart rhythms or other significant side effects.
In May 2012, the FDA reviewed a study(www.fda.gov) that compared the risks of cardiovascular death and death from any cause in three patient groups:
- those treated with azithromycin;
- those who took amoxicillin, ciprofloxacin (Cipro) or levofloxacin (Levaquin); and
- those who took no antibiotics.
An increase in cardiovascular death risk and in the risk of death from any cause was reported for those using a five-day course of azithromycin, as well as for those who took levofloxacin, versus people treated with the other antibiotics and those who received no drug.
Adverse effects that may be related to use of these products can be reported via RxEvent, an adverse drug event reporting service that has partnered with the AAFP, or MedWatch(www.fda.gov), the FDA's Safety information and Adverse Event Reporting Program.